Iowa, 2010

Flooding in Iowa, July 5 to 9, 2010

July 5 to 9, 2010 · NWS DMX · 5 events in 5 counties and zones

The wet pattern continued over Iowa with another round of significant rainfall taking place on the 4th into the 5th. Rivers that had fallen below food stage returned to a minor flood state due to rainfall on already saturated soils.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$10,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The wet pattern continued over Iowa with another round of significant rainfall taking place on the 4th into the 5th. Rivers that had fallen below food stage returned to a minor flood state due to rainfall on already saturated soils. Most of the flooding was over the central and southeast parts of the state and was relatively minor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 4, 10:45 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 4, 10:45 PM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT SUN JUL 4 2010

.UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
SURFACE COOL FRONT CURRENTLY STRETCHING FROM NEAR MSP TO NORTHEAST
NEBRASKA WILL SLOWLY MOVE THROUGH CENTRAL IOWA BY MONDAY MORNING. A
VERY MOIST AIRMASS RESIDES ALONG AND AHEAD OF THE BOUNDARY WITH
SURFACE DEWPOINTS IN THE LOWER 70S...A DEEP AND WARM VERTICAL
PROFILE...AND PRECIPITABLE WATER VALUES 2 TO 2.5 INCHES. A VERY
TROPICAL FEEL TO THE AIR INDEED. ONE MID LEVEL SHORTWAVE WILL EXIT
INTO WISCONSIN LATE THIS AFTERNOON...BUT ANOTHER ONE OVER CENTRAL KS
WILL MOVE NORTHEAST...PARALLEL TO THE SFC BOUNDARY TONIGHT. THIS
WILL BE THE MAIN FEATURE TO ENHANCE RAINFALL THIS EVENING OVER
MAINLY THE SOUTHEAST HALF OF CENTRAL IOWA. RAINFALL THUS FAR HAS
BEEN VOID OF THUNDER...BUT WITH THE STRENGTH OF APPROACHING
SHORTWAVE AND WITH APPROACH OF DIURNAL MAX HEATING TIME...MAY HAVE A
LITTLE MORE THUNDER TO DEAL WITH EARLY THIS EVENING ACROSS THE
SOUTH. LITTLE TO NO CHANCE OF SEVERE WEATHER THOUGH GIVEN THE DEEP
AND MOIST PROFILES. RAINFALL RATES HAVE BEEN AS HIGH AS TWO THIRDS
OF AN INCH PER HOUR...WITH OVERALL TOTALS SO FAR TODAY AS HIGH AS 2
INCHES OVER SW AND W CENTRAL IOWA. EXPECT THIS TYPE OF RAINFALL TO
SPREAD EASTWARD TONIGHT...WITH OVERNIGHT RAINFALL IN THE ONE TO TWO
INCH RANGE...WITH LOCALLY HIGHER AMOUNTS...OVER THE SOUTHEAST HALF
OF THE AREA. WILL CONTINUE THE FLASH FLOOD WATCH AS IS. DRIER AIR
WORKING IN FROM THE NORTHWEST AND THE DEPARTURE OF MID LEVEL FORCING
WILL DIMINISH RAIN CHANCES OVERNIGHT NW TO SE.

.LONG TERM /MONDAY THROUGH SUNDAY/...
FORECAST CONCERN WAS MAINLY FOCUSED ON MONDAY AND TUESDAY WITH
BOUNDARY STALLING ACROSS THE SOUTHEAST CWA AND WITH A SECOND
SHORTWAVE CUTTING ACROSS THE PLAINS MONDAY NIGHT INTO TUESDAY.
MODELS IN FAIR AGREEMENT THROUGH TUESDAY WITH NAM/GFS PEGGING THE
CWA WITH AN OVERNIGHT EVENT TOMORROW NIGHT. 12Z ECMWF HAS COME INTO
BETTER AGREEMENT WITH THE GFS LATER IN THE WEEK...BUT THERE ARE
STILL SOME BIG DISCREPANCIES WITH THE FRONT LINGERING INTO
WEDNESDAY. LEANED TOWARD THE GFS TOWARDS THE END OF THE FORECAST
PERIOD AS ITS SOLUTION SEEMED MORE REASONABLE WITH THE STRENGTH OF
THE SURFACE HIGH BUILDING INTO THE REGION BY THURSDAY.

MONDAY INTO TUESDAY...HAVE CUT BACK ON POPS ACROSS THE NORTHWEST
DURING THE MORNING HOURS TOMORROW WITH THE BEST ISENTROPIC LIFT AND
UVM CONCENTRATED OVER THE SOUTHEAST.  FRONT BOUNDARY SHIFTS BACK
NORTHWARD WITH NEXT SHORTWAVE AND DEVELOPING SURFACE LOW MONDAY
AFTERNOON AND EXPANDED POPS FURTHER NORTH PAST 18Z MONDAY. BOTH GFS
AND NAM HAVE FAIRLY STRONG SHORTWAVE EJECTING OUT OF THE CENTRAL TO
SOUTHERN ROCKIES BY MONDAY NIGHT.  GFS SEEMS TOO STRONG WITH THIS
SYSTEM AS IT COMBINES TWO VORT MAXES OVERNIGHT INTO TUESDAY MORNING.
NAM AND NOW THE LATEST ECMWF HAVE THIS SCENARIO AS WELL. AS A
RESULT...INCREASED POPS FROM THE SOUTHWEST TO NORTHEAST FROM 00Z-12Z
TUESDAY. MUCAPE AROUND 500 J/KG OR LESS...BUT 0-3 KM SHEAR IS STRONG
WHICH RANGES FROM 30-40KTS AND DEEP SHEAR IS 45-50KTS. SO WIND
THREAT SEEMS POSSIBLE TOMORROW NIGHT BUT WITH BUFR SOUNDINGS DEEPLY
SATURATED FOLLOWING THE MOIST ADIABATIC THINKING MORE OF A HEAVY
RAIN THREAT THAN SEVERE.  HAVE LINGERING POPS THROUGH TUESDAY WITH
WEAK CAA PUSHING IN BEHIND SHORTWAVE.

WEDNESDAY THROUGH SUNDAY...LOW CONFIDENCE WITH ANY POPS DURING THIS
PERIOD AS MODELS REMAIN IN DISAGREEMENT. KEPT WITH MENTION OF CHANCE
POPS DURING THE DAY WEDNESDAY WITH ECMWF/NAM SHOWING A WEAK
SHORTWAVE CUTTING ACROSS MISSOURI VALLEY.  THIS QUICKLY EXITS THE
REGION BY WEDNESDAY NIGHT AND GENERALLY HAVE DRY WEATHER THROUGH
NEXT WEEKEND. HOWEVER...12Z GFS IS INDICATING A FAIRLY POTENT
SHORTWAVE MOVING THROUGH THE REGION SATURDAY NIGHT INTO SUNDAY. WITH
THIS EVENT BEING ON DAY 7 AND FIRST MENTION BY GFS...KEPT WITH DRY
POPS ATTM LATE IN THE FORECAST.

&&

.AVIATION...
05/06Z...THE FRONT IS STALLED OVER SE IA.  THE AIRMASS IS QUITE
TROPICAL AND THE ISOLD TSRA OVER THE SE ARE PRODUCING LITTLE
LIGHTNING AND VERY RAINFALL...ON THE ORDER OF 1.5 INCHES PER HOUR.
THERE SHOULD BE A BREAK IN THE HEAVY RAIN UNTIL THE NEXT DISTURBANCE
RIDES INTO CENTRAL IA FROM THE SW LATER TONIGHT/TODAY.  FOG IS ALSO
LIKELY OVER THE NW AND ELSEWHERE WITH RAINFALL.  WIDESPREAD MVFR
CONDITIONS ARE EXPECTED WITH IFR CONDITIONS IN FOG OR RAINFALL.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR ADAIR-ADAMS-
APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-CLARKE-
DALLAS-DAVIS-DECATUR-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-
POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM...MOYER
LONG TERM...PODRAZIK
AVIATION...FAB
Hazardous weather outlook, Jul 4, 2:58 PM CST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT SUN JUL 4 2010

IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-052100-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
358 PM CDT SUN JUL 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIVER FLOOD WARNINGS AND A FLASH FLOOD WATCH REMAIN IN EFFECT FOR
THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

SCATTERED SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS
THE AREA THROUGH TONIGHT. LOCALLY BRIEF HEAVY RAIN IS POSSIBLE
THROUGH MIDNIGHT AND MAY LEAD TO AREAS OF FLASH FLOODING. IN
ADDITION...THIS RAINFALL IS LIKELY TO PROLONG THE ONGOING RIVER
FLOODING WITHIN THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LINGERING SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY
MORNING. ANOTHER ROUND OF THUNDERSTORMS ARE FORECAST ACROSS THE
AREA MONDAY NIGHT INTO TUESDAY. LOCALLY HEAVY RAIN IS POSSIBLE
WITH BOTH EVENTS AND MAY LEAD TO FLASH FLOODING AND EXACERBATE THE
RIVER FLOODING. CHANCES OF THUNDERSTORMS EXIST ON WEDNESDAY.
HOWEVER...NO SEVERE WEATHER IS ANTICIPATED DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY HOWEVER RAINFALL REPORTS
OVER THE WEEKEND WOULD BE APPRECIATED.

IAZ004>007-015>017-023>025-033>035-044-045-052100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
358 PM CDT SUN JUL 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT. LOCALLY BRIEF HEAVY RAIN IS POSSIBLE. HOWEVER...NO SEVERE
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA MONDAY NIGHT
INTO TUESDAY. LOCALLY HEAVY RAIN IS POSSIBLE AND MAY LEAD TO FLASH
FLOODING AND EXACERBATE THE RIVER FLOODING. CHANCES OF THUNDERSTORMS
EXIST ON WEDNESDAY. HOWEVER...NO SEVERE WEATHER IS ANTICIPATED
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY HOWEVER RAINFALL REPORTS
OVER THE WEEKEND WOULD BE APPRECIATED.

KLP

In the hours before

Special weather statement, Jul 4, 8:37 PM CST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
937 PM CDT SUN JUL 4 2010

IAZ086-096-097-050330-
APPANOOSE-DAVIS-WAPELLO-
937 PM CDT SUN JUL 4 2010

...THUNDERSTORMS PRODUCING GUSTY WINDS...

AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF
OTTUMWA TO 40 MILES SOUTHWEST OF OTTUMWA...MOVING NORTHEAST AT 30
MPH.

WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  UNIONVILLE...         UDELL...              EXLINE...
  MOULTON...            OTTUMWA...            OTTUMWA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
Special weather statement, Jul 4, 9:26 PM CST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1026 PM CDT SUN JUL 4 2010

IAZ086-097-050430-
DAVIS-WAPELLO-
1026 PM CDT SUN JUL 4 2010

...GUSTY WINDS AND HEAVY RAIN APPROACHING THE AREA...

AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTH CENTRAL
WAPELLO COUNTY TO SOUTHEASTERN APPANOOSE COUNTY...MOVING NORTHEAST AT
35 MPH.

WINDS GUSTING TO 40 TO 50 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH
THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  DRAKESVILLE BY 1035 PM CDT...
  AGENCY BY 1040 PM CDT...
  FLORIS AND BLOOMFIELD BY 1050 PM CDT...
  ELDON BY 1105 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
Local storm report, Jul 5, 1:00 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
200 AM CDT MON JUL 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      4 NE BLAKESBURG         41.00N 92.57W
07/04/2010                   WAPELLO            IA   LAW ENFORCEMENT

            MORE THAN A FOOT OF WATER RUNNING OVER 215TH AVENUE
            BETWEEN HIGHWAY 34 AND BLUEGRASS ROAD.

&&

CCOGIL
Local storm report, Jul 5, 1:04 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
204 AM CDT MON JUL 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FLASH FLOOD      4 SE RATHBUN LAKE       40.81N 92.90W
07/04/2010                   APPANOOSE          IA   LAW ENFORCEMENT

            WATER WAS REPORTED OVER THE ROAD ON J5T BETWEEN RATHBUN
            LAKE AND WALNUT CITY.

&&

BEERENDS
Special weather statement, Jul 5, 2:03 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
303 AM CDT MON JUL 5 2010

IAZ004-005-015-023-024-033-034-044-045-051015-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD-
CARROLL-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...HUMBOLDT...SAC CITY...ROCKWELL CITY...DENISON...
CARROLL
303 AM CDT MON JUL 5 2010

AREAS OF FOG WITH PATCHY DENSE FOG WILL PERSIST ACROSS THE AREA
THROUGH THE EARLY MORNING HOURS. VISIBILITIES WILL MAINLY RANGE
FROM 1 TO 3 MILES ACROSS THE AREA...BUT QUICKLY DROP TO LESS THAN
ONE MILE AT TIMES WITH PATCHY DENSE FOG.

IAZ006-007-016-017-025-035-046-057-058-070-051015-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-WEBSTER-GREENE-AUDUBON-
GUTHRIE-CASS-
INCLUDING THE CITIES OF...FOREST CITY...NORTHWOOD...GARNER...
MASON CITY...CLARION...FORT DODGE...JEFFERSON...AUDUBON...
GUTHRIE CENTER...ATLANTIC
303 AM CDT MON JUL 5 2010

PATCHY FOG IS EXPECTED DEVELOP ACROSS THE AREA THROUGH THE EARLY
MORNING HOURS. VISIBILITIES ARE EXPECTED TO RANGE FROM 3 TO 5
MILES...WITH REDUCTIONS IN VISIBILITY TO ONE MILE AT TIMES.

MJB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Wayne

When
July 5, 2:27 AM CST to 10:23 AM CST
Where
Wayne County, 2.03 mi SSE of Confidence to 1.36 mi ENE of Promise City
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
40.844, -93.113

Flood, Marion

When
July 5, 6:42 AM CST to 5:36 PM CST
Where
Marion County, 1.83 mi WNW of Bussey to 1.41 mi SW of Tracy
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.211, -92.932

Flood, Polk

When
July 5, 8:30 AM CST to 8:55 PM CST
Where
Polk County, 2.47 mi N of (Dsm)des Moines Intl to 1.9 mi ESE of West Des Moines
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.566, -93.672

Flood, Appanoose

When
July 5, 2:07 PM CST to July 6, 2:27 PM CST
Where
Appanoose County, 2.34 mi SSW of Moulton Arpt to 2.98 mi SW of Maine
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$10,000
Reported by
Official NWS Observations
Coordinates
40.597, -92.661

Flood, Mahaska

When
July 8, 1:25 PM CST to July 9, 3:00 AM CST
Where
Mahaska County, 3.53 mi WNW of Peoria to 3.69 mi E of Rose Hill
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.489, -92.864

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238669, 238667, 238670, 238671, 238668.